I’m Elra from the Netherlands. I’m writing for our son David, who ended his life in 2020 at the age of 23.

David was an outgoing, sensitive, funny boy, very intelligent, loving to socialize, to sport with his friends and playing games. He was in his first year of studying psychology, a study he liked very much. He just started to live on his own.

But, for some years, he had OCD complaints. At the age of 21 he thought it was time to seek professional help. He was referred by his GP to a psychiatrist. After only one consultation she prescribed him the SSRI-antidepressant sertraline. Within two weeks we noticed a total change of his personality and he was behaving out of character. He became very restless, feeling the urge to kill himself, he described he had a feeling of inner turmoil and the feeling he had to run away from everything. He begged us to phone with his psychiatrist as he found it too difficult in this condition to explain himself what he experienced. Of course we phoned, but we were refused to talk to his psychiatrist because of David’s privacy, we were fobbed off. His psychiatrist never contacted us to get our information on David’s condition. In our opinion he had the symptoms of akathisia.

The psychiatrist told David to continue with the sertraline. David had a horrible time. One moment he was very restless and suicidal, the other moment he felt emotionally totally blunted. He got severe sleeping problems with strange and anxious dreams. When David phoned to the psychiatry office to complain about this dreams, a second psychiatrist, who never met David before, just prescribed him by telephone the antipsychotic quetiapine (Seroquel). We didn’t see that David was psychotic. While taking the quetiapine his situation deteriorated. He stopped the quetiapine after two weeks.

David experienced more and more emotional blunting, he could not feel love anymore, nor feel grieve or happiness. He lost all interest in his study. He described a feeling of something happening in his brain that made him feel complete empty. Besides the general emotional blunting, he experienced also a loss of libido, not feeling attracted to girls anymore, sexual problems. He did not understand what happened to him. He said he had the feeling that his whole personality was wiped out by the sertraline. No OCD anymore, but also no David.

After about 5 months the sertraline was stopped by the second psychiatrist, more or less cold turkey, within about 10 days. David experienced severe withdrawal symptoms for a long time. He was told by the psychiatrist these withdrawal symptoms were impossible: “The medication is out of your system two weeks after stopping them”. The denial by psychiatrists of what David felt was awful. He was not listened to. He said: “I am gaslighted, I’m harmed by their medication and they say it’s all in my head”.

After stopping the sertraline David never recovered. He tried a lot of stuff to improve his situation, all in vain. He could not watch tv, could not play games, could not read, had no libido (the persisting loss of libido and sexual problems after use of SSRI antidepressants is known as PSSD), he felt no emotions. He had severe sleeping problems, was not able to go out with his friends because he did not feel connected to other people anymore. He felt a zombie, he said. He contacted researchers to ask to do research and find a cure for these severe Post-SSRI problems.

David wanted to live, but not the kind of life he got after the sertraline. He described this life as a continuous torture, day in day out.

David wanted psychiatrists to really listen to their patients and to their relatives. He wanted psychiatrists to acknowledge the harm their medication can cause. He wanted the pharmaceutical industries to take their responsibility for the damage caused by their drugs. He wanted researchers to find the cause and the cure for these terrible persisting Post-SSRI problems.

He knew that it probably will take years before this cure will be found. He could not bear this condition any longer. He made up his mind and ended his own life after two years of a living hell.

He is sorely missed. We must try to reach his goals to prevent more victims.

Click here to read more accounts of stolen lives.
David Stofkooper

David took his life due to long term effects of sertraline